Lexapro and Breastfeeding
The use of Lexapro and breastfeeding have never been tested together. However, there have been studies examining the use of other SSRI medications and breastfeeding. In these studies, the levels of medicine passed from the woman to the child were generally too low to cause problems. Therefore, most healthcare providers advise their patients that it is okay to breastfeed while taking Lexapro, since, for the most part, the benefits of breastfeeding a child outweigh the possible risks.
Lexapro and Breastfeeding: An Overview
Small amounts of Lexapro® (escitalopram oxalate) are passed to breast milk. The manufacturer of Lexapro recommends that healthcare providers look at the possible risks and benefits before recommending Lexapro to a woman who is breastfeeding. This is because Lexapro could potentially cause serious side effects to a nursing infant if prescribed to a woman while she is breastfeeding. Prior to taking Lexapro, let your healthcare provider know if you are breastfeeding or thinking of breastfeeding.
When healthcare providers are asked about Lexapro and breastfeeding, they often advise their patients that it is okay to breastfeed while taking the medication. This is because, in most cases, the benefits of breastfeeding a child outweigh the possible risks. Furthermore, there have been no known reported incidents of problems with breastfeeding infants whose mothers are taking Lexapro.
Lexapro and Breastfeeding: What Does the Research Say?
To date, there have been no clinical studies that have looked specifically at the impact of Lexapro on breastfeeding infants. The recommendations, therefore, come from studies that have been conducted with other SSRIs (selective serotonin reuptake inhibitors). In these studies on women taking an SSRI and breastfeeding, medicine was found in their child's blood; but generally, the levels were too low to cause problems.
According to the manufacturer, there have been two reports of breastfeeding infants experiencing symptoms. Some of these symptoms included:
- Excessive tiredness
- Decreased feeding
- Weight loss.
In one case, the infant's symptoms improved once the mother stopped taking Lexapro. No follow-up information was available from the other case.